OSAKA — A patient was mistakenly given another patient’s intravenous drip at a hospital in Izumisano, Osaka Prefecture, in January and died two days later, it was disclosed Friday.
The incident occurred at Izumisano Municipal Hospital at around noon on Jan. 17, and the 74-year-old woman, who was not identified, died Jan. 19.
Doctors at the hospital said the woman had terminal pancreatic cancer and denied a direct causal relationship between her death and the mistaken IV medication.
However, the hospital, headed by Bunichiro Kishino, apologized to the woman’s family for the mistake and promised to prevent a recurrence of such an error.
According to the hospital, the woman was admitted to the hospital last December for treatment of the cancer, which had already spread to other internal organs.
At around noon on Jan. 17, a nurse fitted the woman with an intravenous drip prescribed for a pneumonia inpatient. The drip was left on her for about three hours.
A close relative visited the woman at about 3 p.m. and happened to find the name written on the bottle of the intravenous drip differed from that of the patient, and immediately alerted nurses. But by that time, the bottle was almost empty, sources at the hospital said.
Hospital staff measured her pulse, blood pressure and other functions immediately after the incident and the next day, and determined her liver functions had turned a little for the worse, they said.
On the morning of Jan. 19, she suffered intestinal bleeding, causing her blood pressures to plummet, and died at about 6 p.m. that day. The hospital declared she died of pancreatic cancer.